Texas, 2012Flash Flooding and Damaging Wind in Texas, August 18 to 19, 2012
August 18 to 19, 2012 · NWS EWX · 10 events in 4 counties and zones
A weak cold front moved through South Central Texas and produced widespread thunderstorms. Some of these storms produced damaging wind gusts and heavy rain that led to flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front moved through South Central Texas and produced widespread thunderstorms. Some of these storms produced damaging wind gusts and heavy rain that led to flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Aug 18, 7:52 PM CST, 41 minutes earlier.
Area forecast discussion, Aug 18, 7:52 PM CST, 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
852 PM CDT SAT AUG 18 2012
.UPDATE...
ADJUSTMENTS TO FIRST PERIOD FOR CURRENT TRENDS.
&&
.DISCUSSION...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE REGION
ALONG MULTIPLE WEAK OUTFLOW BOUNDARIES IN ADDITION TO THE FRONTAL
BOUNDARY. THROUGH THIS EVENING...THE BEST CHANCES FOR RAIN WILL
GENERALLY BE ACROSS EASTERN PORTIONS OF THE CWA BUT ADDITIONAL
DEVELOPMENT ACROSS THE BIG COUNTRY WILL BEGIN TO FILL-IN AND DRIFT
SOUTHWARD OVERNIGHT. 00Z SOUNDINGS INDICATE PWS OF 1.6 TO NEAR 2
INCHES SPREAD ACROSS THE REGION. MOST AREAS WHICH DO RECEIVE RAIN
TONIGHT WILL AVERAGE ABOUT A HALF OF AN INCH...BUT THE HIGH PWS
VERIFY THAT SOME OF THE THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY
RAIN OF ONE TO TWO INCHES. MOST AREAS WILL GLADLY WELCOME THE
RAINFALL...BUT CANNOT RULE OUT THE POSSIBILITY OF MINOR FLOODING
SHOULD THE HEAVY RAIN OCCUR OVER URBAN AREAS AND/OR SMALL
CREEKS/STREAMS WHICH ARE PRONE TO FLOODING. HAVE TWEAKED FIRST
PERIOD POPS/WX/QPF TO ACCOUNT FOR CURRENT TRENDS. ALSO ADJUSTED
MIN TEMPS DOWN 0-3 DEGREES BASED ON SFC OBS AND AVAILABLE 00Z
GUIDANCE. NEW ZONES WILL BE OUT SHORTLY.
&&
.PREV DISCUSSION... /ISSUED 617 PM CDT SAT AUG 18 2012/
AVIATION...
UNSETTLED WEATHER PATTERN FOR THE NEXT 24 HOURS AS NWLY FLOW ALOFT
BRINGS A SERIES OF DISTURBANCES MOVING SE INTO THE AREA. THEREFORE
ALTHOUGH GENERALLY VFR CONDITIONS WILL PREVAIL...PATCHES OF MVFR
CIGS WILL DEVELOP LATE TONIGHT AND TOWARD SUNRISE. MUCH DEPENDS ON
RESIDUAL OUTFLOW BOUNDARIES WHICH COULD RESULT IN COOLER DRIER AIR
LESSENING THE DEVELOPMENT OF MVFR CIGS. OTHERWISE MVFR-IFR CIGS
LIKELY IN THE ISOLD-SCT SHRA/TSRA MOVE E-SEWD ACROSS S CENTRAL TX
OVERNIGHT AND SUNDAY. WINDS WILL GENERALLY BE S-SELY AT 5-12
KNOTS...OUTFLOW BOUNDARIES WILL RESULT IN BRIEF WIND SHIFTS AND
GUSTS OF 30-40 KNOTS POSSIBLE. THE ATMOSPHERE WILL BECOME MORE
STABLE WITH SHRA/TSRA DIMINISHING SUNDAY EVENING.
PREV DISCUSSION... /ISSUED 243 PM CDT SAT AUG 18 2012/
DISCUSSION...
A SERIES OF UPPER DISTURBANCES MOVING SOUTHEAST ACROSS THE AREA
TONIGHT WILL GRADUALLY FORCE A LOW LEVEL CONVERGENCE ZONE SOUTH
ACROSS THE HILL COUNTRY AND I-35 CORRIDOR AREAS BY LATE TONIGHT.
AS MOIST...LOW LEVEL SOUTHERLY FLOW CONTINUE INTO THIS BOUNDARY/
THUNDERSTORM OUTFLOWS...FURTHER DEVELOPMENTS ARE EXPECTED INCLUDING
MAINTENANCE OF EXISTING SHOWERS AND STORMS ALONG THE BOUNDARY.
THUS...A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT...MORE
NUMEROUS FROM THE NORTHEAST HILL COUNTRY SOUTHEAST TO ALONG THE
I-35 CORRIDOR. GIVEN THE HIGH PRECIPITABLE WATER VALUES AREA-WIDE...
EFFICIENT RAIN RATES WILL LEAD TO LOCALLY HEAVY RAINS TONIGHT.
AN ADDITIONAL 1 TO 3 INCHES OF RAIN COULD FALL BETWEEN NOW AND
NOON SUNDAY FROM THE HILL COUNTRY EASTWARD ACROSS THE I-35
CORRIDOR. LOWS TONIGHT IN THE 70S. THE BOUNDARY/OUTFLOWS WILL
CONTINUE PUSHING SOUTH ON SUNDAY AS DISTURBANCES ALOFT PERSIST.
MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE SUNDAY AS AN UPPER
TROUGH DIGS FURTHER SOUTH INTO EAST TEXAS PUSHING A COLD FRONT INTO
SOUTH CENTRAL TEXAS DURING THE AFTERNOON. HIGH TEMPERATURES SUNDAY
WILL LOWER TO NEAR 90 OVER THE HILL COUNTRY TO THE LOW AND MID 90S
ELSEWHERE EXCEPT UPPER 90S SOUTH CENTRAL AND SOUTHWEST PORTIONS.
AS THE UPPER TROUGH CONTINUES ITS DIG TOMORROW NIGHT...DRIER AIR
WILL ADVECT SOUTH WITH DECREASING CLOUDINESS BECOMING MOSTLY SUNNY
AND HOT AGAIN MONDAY...WITH LOWER HUMIDITIES. LOWS SUNDAY NIGHT
WILL SLIP INTO THE 60S ACROSS THE HILL COUNTRY AND TO NEAR 70
OUTSIDE OF THE METRO AREAS OF THE I-35 CORRIDOR. HIGHS MONDAY LOW
90S HILLS TO MID TO UPPER 90S ELSEWHERE. MOSTLY CLEAR AND COOLER
MONDAY NIGHT AS LOWS SLIP INTO THE 60S TO NEAR 70 ACROSS THE HILL
COUNTRY TO ALONG AND EAST OF THE I-35 CORRIDOR. CONTINUED DRY
TUESDAY AS ANOTHER DISTURBANCE DROPS IN OVER EASTERN SECTIONS WITH
INCREASING CLOUDINESS.
AN UPPER RIDGE TO THE WEST WILL KEEP MUCH OF THE REGION DRY AND VERY
WARM TO HOT THROUGH THE MID TO LATTER PART OF NEXT WEEK...HOWEVER
HUMIDITIES (AND LOW TEMPERATURES) WILL TREND UPWARD BY WEDNESDAY AS
SOUTHERLY GULF FLOW RETURNS. THE COMBINED GULF MOISTURE AND DAYTIME
HEATING MAY EVENTUALLY TRIGGER SOME AIR-MASS TYPE SHOWERS AND
THUNDERSTORMS BY FRIDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 74 95 73 95 70 / 60 40 10 0 0
AUSTIN BERGSTROM INTL AIRPORT 72 94 71 95 67 / 50 40 10 0 0
NEW BRAUNFELS MUNI AIRPORT 73 93 71 94 66 / 50 40 10 - 0
BURNET MUNI AIRPORT 72 94 70 94 69 / 60 40 - 0 0
DEL RIO INTL AIRPORT 78 97 76 99 75 / 30 40 20 10 0
GEORGETOWN MUNI AIRPORT 73 94 71 93 69 / 60 40 - 0 0
HONDO MUNI AIRPORT 72 94 71 96 67 / 50 40 10 - 0
SAN MARCOS MUNI AIRPORT 74 94 71 95 67 / 50 40 10 - 0
LA GRANGE - FAYETTE REGIONAL 76 95 72 94 69 / 40 60 10 - 0
SAN ANTONIO INTL AIRPORT 75 94 74 95 71 / 50 40 10 - 0
STINSON MUNI AIRPORT 74 96 73 97 70 / 50 40 10 - 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
MESOSCALE/AVIATION...01
SYNOPTIC/GRIDS...25
PUBLIC SERVICE/DATA COLLECTION...31
Hazardous weather outlook, Aug 18, 2:54 PM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
354 PM CDT SAT AUG 18 2012
TXZ171>173-183>194-202>209-217>225-228-192100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
354 PM CDT SAT AUG 18 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER TONIGHT
ESPECIALLY ACROSS NORTHERN AREAS OF SOUTH CENTRAL TEXAS. WIND
GUSTS UP TO 50 MPH AS WELL AS LOCALIZED HEAVY RAINS ARE POSSIBLE.
RAINFALL AMOUNTS THROUGH EARLY SUNDAY COULD RANGE FROM 1 TO 3
INCHES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ON SUNDAY MORNING
AND SUNDAY AFTERNOON AS A WEAK COOL FRONT PUSHES THROUGH THE AREA. WIND
GUSTS UP TO 50 MPH AS WELL AS LOCALIZED HEAVY RAINS ARE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Aug 18, 3:49 PM CST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
449 PM CDT SAT AUG 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HEAVY RAIN SUN CITY 30.67N 97.71W
08/18/2012 M2.17 INCH WILLIAMSON TX AMATEUR RADIO
1 HR 45 MIN.
&&
EVENT NUMBER EWX1200444
JPBSpecial weather statement, Aug 18, 7:18 PM CST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
818 PM CDT SAT AUG 18 2012
TXZ189-190-190200-
BLANCO-KENDALL-
818 PM CDT SAT AUG 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BLANCO AND NORTHEASTERN
KENDALL COUNTIES UNTIL 900 PM CDT...
AT 809 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR FLUGRATH...OR 6 MILES SOUTHWEST OF BLANCO...
MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BLANCO...
TWIN SISTERS...
PAYTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 18, 7:19 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
819 PM CDT SAT AUG 18 2012
TXZ193-208-209-223-190145-
BASTROP-CALDWELL-FAYETTE-GONZALES-
819 PM CDT SAT AUG 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN BASTROP...
EASTERN CALDWELL...NORTHEASTERN GONZALES AND EXTREME WESTERN FAYETTE
COUNTIES UNTIL 845 PM CDT...
AT 814 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF WAELDER...OR 16 MILES EAST
OF LULING...MOVING NORTHEAST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DELHI...
JEDDO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Special weather statement, Aug 18, 8:29 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
929 PM CDT SAT AUG 18 2012
TXZ193-190300-
BASTROP-
929 PM CDT SAT AUG 18 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP COUNTY UNTIL 1000
PM CDT...
AT 922 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR ROSANKY...OR 7 MILES SOUTHWEST OF
SMITHVILLE...MOVING NORTH AT 10 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
SMITHVILLE...
UPTON...
ALUM CREEK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
Event by event
8 flash flood, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Bastrop
- When
- August 18, 8:33 PM CST
- Where
- Bastrop County, Rosanky
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 29.930, -97.300
A thunderstorm produced wind gusts estimated at 58 mph that uprooted a large tree and peeled a tin roof off a barn.
Lightning, Bexar
- When
- August 18, 9:30 PM CST
- Where
- Bexar County, 2.27 mi SE of San Antonio
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 29.400, -98.460
A thunderstorm produced a lightning strike that started a house fire in San Antonio.
Flash Flood, Williamson
- When
- August 18, 10:00 PM CST
- Where
- Williamson County, 0.58 mi ESE of Georgetown Muni Arpt to 0.73 mi SE of Georgetown Muni Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.675, -97.672
Thunderstorms produced heavy rain that caused flash flooding closing the intersection of Airport Rd and Lakeway Dr in Georgetown.
Flash Flood, Williamson
- When
- August 18, 10:30 PM CST
- Where
- Williamson County, 1.91 mi WNW of Weir to 1.74 mi WNW of Weir
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 30.680, -97.610
Thunderstorms produced heavy rain that caused flash flooding closing FM 971 near Berry Creek.
Flash Flood, Williamson
- When
- August 18, 10:30 PM CST
- Where
- Williamson County, 0.59 mi E of Florence to 1.24 mi E of Florence
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 30.830, -97.790
Thunderstorms produced heavy rain that caused flash flooding closing Hwy 195 near Florence.
Flash Flood, Bexar
- When
- August 19, 12:00 AM CST
- Where
- Bexar County, 4.14 mi ESE of San Antonio to 4.11 mi ESE of San Antonio
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.392, -98.429
Thunderstorms produced heavy rain that caused flash flooding closing Amity Rd at Roland Ave in San Antonio.
Flash Flood, Bexar
- When
- August 19, 1:17 AM CST
- Where
- Bexar County, 1.51 mi SSE of Lackland Afb to 1.64 mi SSE of Lackland Afb
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.360, -98.620
Thunderstorms produced heavy rain that caused flash flooding closing Brook Valley Dr at Ray Ellison Blvd in San Antonio.
Flash Flood, Bexar
- When
- August 19, 1:52 AM CST
- Where
- Bexar County, 1.34 mi SSE of Alamo Downs to 1.21 mi SSE of Alamo Downs
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.432, -98.621
Thunderstorms produced heavy rain that caused flash flooding closing Pinn Rd from W. Commerce St to Hwy 151 in San Antonio.
Flash Flood, Bexar
- When
- August 19, 4:30 AM CST
- Where
- Bexar County, 1.23 mi N of San Antonio to 0.9 mi NNW of San Antonio
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 29.438, -98.493
Thunderstorms produced heavy rain that caused flash flooding affecting both the northbound and southbound lanes of the lower level of I-35 near San Pedro Ave in San Antonio.
Flash Flood, Medina
- When
- August 19, 4:30 AM CST
- Where
- Medina County, 5.96 mi NNE of Rio Medina to 1.2 mi NW of Hondo Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.504, -98.829
Thunderstorms produced heavy rain that caused flash flooding closing several roads around the county including FM 471 and CR 741.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, August 18, 20122 deaths · 8 injured · $836,000 · 52 kt wind · 19 events
- Dense Smoke in Indiana, August 18, 20121 death · 4 injured · 1 event
- Lightning Strike in Minnesota, August 18, 20121 death · 4 injured · 1 event
- Flash Flood and Damaging Winds in Mississippi, August 18, 2012$277,000 · 50 kt wind · 8 events
- Lightning Strike in Wisconsin, August 18, 2012$300,000 · 1 event
- Damaging Wind in Arizona, August 18, 2012$25,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Kansas, August 18, 20121.75 in hail · 13 events
- Damaging Winds in Alabama, August 18, 201270 kt wind · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 18, 20122 events
- Funnel Clouds in Louisiana, August 18, 20122 events
- Damaging Winds in Texas, August 18, 2012$500 · 62 kt wind · 2 events
- Flash Flood and Damaging Wind in New Mexico, August 18, 201276 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398064, 398066, 398077, 398078, 398079, 398093, 398096, 398109, 398111, 398114.